Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 217, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2003, 6:37 PM CDT for Cass County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 6:37 PM CDT (23:37 UTC)
- Expired
- May 16, 2003, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Cass County, TX
The radar
The Shreveport radar (KSHV), 98 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -621 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 162337 SVRSHV TXC067-170030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 635 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN NORTHEAST TEXAS * UNTIL 730 PM CDT * AT 635 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES EAST OF MARIETTA TO HUGHES SPRINGS...MOVING EAST NORTHEAST AT 25 MPH. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO TWO INCHES AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN NORTHEAST TEXAS UNTIL 730 PM CDT. LAT...LON 3330 9410 3294 9460 3315 9465 3328 9453 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:30 PM CDT, 7 minutes earlier.
Area forecast discussion, May 16, 6:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 630 PM CDT FRI MAY 16 2003 ZONES UPDATED TO INCLUDE TOR WATCH 397...VALID UNTIL MIDNIGHT. NO OTHER CHANGES...ZONES ALREADY SENT. 13 .SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 6 hours 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP EAST TEXAS. A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO COUSHATTA AND MONROE LOUISIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY AND SATURDAY NIGHT. THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. 05
In the hours before
Special weather statement, May 16, 2:41 PM CDT, 3 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 241 PM CDT FRI MAY 16 2003 ...A TORNADO WATCH CONTINUES THIS AFTERNOON... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MUCH OF THE FOUR STATE AREA. THE TORNADO WATCH AREA IS GENERALLY ALONG AND NORTH OF A LINE...FROM RUSK TO NACOGDOCHES TEXAS...TO MANY AND COLUMBIA LOUISIANA. THIS AREA INCLUDES ALL OF NORTHEAST TEXAS...MUCH OF NORTHWEST AND NORTH CENTRAL LOUISIANA...ALL OF SOUTHWEST ARKANSAS... AND MCCURTAIN COUNTY IN OKLAHOMA. AS OF 230 PM THIS AFTERNOON...NO SEVERE THUNDERSTORMS WERE PRESENT OVER THE FOUR STATE AREA...HOWEVER...THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS COULD RAPIDLY DEVELOP. THE THUNDERSTORMS WILL LIKELY FORM IN NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...OR SOUTHWEST ARKANSAS...AND MOVE TOWARD THE EAST AND NORTHEAST. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME RAPIDLY SEVERE...AND PRODUCE ISOLATED TORNADOS. STAY ALERT FOR THE LATEST WEATHER INFORMATION DURING THE AFTERNOON AND EVENING. 03
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:30 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 60 min |
| May 16, 4:34 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 56 min |
| May 16, 5:00 PM CDT | Severe Thunderstorm Warning | SHV | Franklin | 60 min |
| May 16, 5:12 PM CDT | Severe Thunderstorm Warning | SHV | Titus | 63 min |
| May 16, 5:27 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 63 min |
| May 16, 5:35 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 55 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | SHV | Camp | 60 min |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 56 min |
| May 16, 6:31 PM CDT | Severe Thunderstorm Warning | SHV | Upshur | 59 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 47 min |
| May 16, 6:44 PM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Marion | 91 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.